Dogs commonly eat things they shouldn't, especially the stray tablet or capsule from the medicine cabinet. According to the Pet Poison Helpline, almost half of their calls are about pets ingesting human medications such as Pepcid. Many of these drugs can be toxic due to of a dog's smaller size and differences in human and canine metabolism and toxicities.
What is Pepcid (Famotidine)?
Pepcid®, also known by the generic name “Famotidine”, is a drug commonly used in humans to treat excessive stomach acid secretion, esophagitis, and gastroesophageal reflux disease (GERD). It is currently one of the most commonly prescribed drugs in the United States and is available as both a prescription drug and as an over-the counter drug.
Is Pepcid Routinely Prescribed to Dogs?
Pepcid® is commonly prescribed to both dogs and cats. Pepcid is in a class of drugs referred to as “H2 blockers” and related to medications such as cimetidine (Tagamet®) and ranitidine (Zantac®).
Pepcid is prescribed to treat dogs with stomach ulcers, esophagitis, gastric reflux and esophageal reflux. It can also be used in dogs with Helicobacter infections. The therapeutic dose in dogs is 0.25 to 0.5 mg per pound of body weight (0.5 to 1 mg per kilogram of body weight) every 12 to 24 hours.
Famotidine is available in multiple sizes including 10 mg, 20 mg 40 mg and an oral suspension in 8 mg/ml.
What to Do if Your Dog Eats Pepcid
In general, Pepcid is not considered highly toxic to dogs. In general, toxicity is only a concern if large amounts are ingested (i.e. many pills in a small dog).The most common side effects seen in dogs after ingestion of Pepcid include vomiting, diarrhea, and restlessness. Higher dosages can cause pale gums, increased redness of the mouth and ears and elevated heart rates. Oral doses over 2 grams per kilogram body weight (1000 mg per pound) can cause death. The most common pill size is 10 mg. This means a 10-pound dog would need to ingest 100 pills to cause severe toxicity and possibly death.
Monitor your dog carefully and ensure they are behaving normally. Monitor for normal urinations, bowel movements, vomiting, or lack of appetite.
When Should YOU Call Your Vet?
Call your vet if you are concerned about your dog ingesting a toxic dose of medication and if you see any abnormalities or concerns with your dog. If you notice vomiting, diarrhea, lethargy, pale gums, difficulty breathing, lack of appetite, trouble walking or any other signs, call your veterinarian as soon as possible.
How to Prevent Exposure
Dogs are so good at getting into things, and it's easier to prevent a problem than it is to resolve it.
- Store all medications out of the reach of pets. For example, some pets get on tables or can knock things over on coffee or end tables so avoid these area. Many pet owners store their medications on counters, tables and night tables.
- Take extra special care with pill bottles and weekly pill holders. The shape of the containers and the sounds they make when shaken can mimic toys, tempting some dogs into playing with and chewing on them.
- Weekly pill holders are especially dangerous because they open easily and expose dogs to a multitude of medications.
- Avoid using plastic bags to store pills; if you are taking medications to work or otherwise traveling, keep them in your purse or pocket. Bags can be easily chewed through and ingested.
- Purses are a hazard because we commonly carry our human medications in our purses. Make sure you close your purse, hang up or secure in an area inaccessible to your pet.
- Encourage house guests to keep their luggage closed and medications secure from your pets. This may include keeping access closed to guest areas.
- Help visitors secure their belongings out of the reach of pets. Ensure visitor's purses are closed and out of reach.
Other Emergency Plans
If your dog ingests Pepcid and you can't get in touch with your vet, call your closest emergency clinic. Another option is to call a poison control hotline for pets. The two most common are: